Failure of gastric emptying and charcoal administration in fatal sustained-release theophylline overdose: Pharmacobezoar formation

George Bernstein, Dietrich Jehle, Edward Bernaski, G. Richard Braen

Research output: Contribution to journalArticlepeer-review

39 Scopus citations

Abstract

We report the case of a fatal theophylline overdose from a sustained-release preparation in a 54-year-old woman. Initial serum theophylline concentration was 31.3 mg/L. Manifestations of mild toxicity cleared in the emergency department after treatment with gastric lavage, charcoal, and a cathartic. A life-threatening overdose was not suspected, and the patient arrested eight hours after discharge from the ED. At autopsy, her serum theophylline concentration was 190.1 mg/L. A white, waxy mass weighing 318.8 g and containing 29 g theophylline, representing the residue of many sustained-release tablets, was found in her stomach. This case reinforces the importance of obtaining repeat serum theophylline levels in patients with sustained-release theophylline overdose. Gastric pharmacobezoar formation should be considered in cases of sustained-release theophylline overdose with rising theophylline levels and patient deterioration, despite adequate gut decontamination.

Original languageEnglish (US)
Pages (from-to)1388-1390
Number of pages3
JournalAnnals of Emergency Medicine
Volume21
Issue number11
DOIs
StatePublished - Nov 1992
Externally publishedYes

Keywords

  • theophylline, overdose

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint

Dive into the research topics of 'Failure of gastric emptying and charcoal administration in fatal sustained-release theophylline overdose: Pharmacobezoar formation'. Together they form a unique fingerprint.

Cite this